Florida, 2024Tornado and High Wind in Florida, February 4, 2024
February 4, 2024 · NWS TAE · 3 events in 3 counties and zones
A mesoscale area of low pressure rapidly deepened across the northern Gulf and moved northward into the tri-state area. Pressures dropped to 991 mb as it moved from near Saint George Island into the Big Bend.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale area of low pressure rapidly deepened across the northern Gulf and moved northward into the tri-state area. Pressures dropped to 991 mb as it moved from near Saint George Island into the Big Bend. As a result of this rapid deepening, very strong non-thunderstorm wind gusts impacted the Franklin and Wakulla county coasts. A 64 mph gust was measured on Dog Island with numerous other wind gusts of 50-60 mph measured at mesonet sites along the Franklin and Wakulla county coasts. There were power outages as a result of these strong winds. In addition, a brief tornado occurred in Jefferson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 4, 6:23 AM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Feb 4, 6:23 AM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
623 AM EST Sun Feb 4 2024
...New AVIATION...
.NEAR TERM...
(Today and tonight)
Issued at 228 AM EST Sun Feb 4 2024
Rainy and windy conditions are expected today as a low pressure
system pushes northeastward across the area. A shortwave along the
base of a very positively tilted trough will likely develop a
surface low along the cold front currently draped across the Gulf.
Once this happens, the low should begin to move northeastward
towards the area. When exactly that happens and the eventual track
is still a bit hard to parse out. If it develops relatively soon, it
would likely track over the Big Bend and into GA. If it doesn't
develop until later today, it could track further east towards the
far SE Big Bend or further south. Either way, the main impact of
that would be to locally enhance the already breezy winds across the
area. For now the Wind Advisory is confined to the coast, but it
could be extended further inland later today if the low appears to
be tracking well into our area and locally enhancing winds. Mostly
light to moderate rain is expected with this system, with a few
rumbles of thunder possible closer to the coast. At this time,
severe weather is not expected, however breezy gradient winds could
still cause some minor impacts. Later tonight, rain is forecast to
begin to taper off with fog and drizzle possible through the night.
&&
.SHORT TERM...
(Monday through Tuesday night)
Issued at 228 AM EST Sun Feb 4 2024
A nearly saturated airmass along with the stationary front from
the occluded low are expected to remain quasi-stationary across
the region on Monday. The mid and upper level troughs are expected
to eject southward towards the Florida Peninsula throughout the
day on Monday; however, lingering moisture combined with the
remnants of the occluded low will provide some light showers and
drizzle across the region through Monday morning. As the trough
pushes further enough south, it is expected to aid in the
development of a new surface low off the east coast of Florida.
This will similarly advect cool and dry air into the region out of
the north Monday night into Tuesday. Surface high pressure
settling into the eastern conus on the backside of the
aforementioned upper level trough will continue to lead to windy
conditions both Monday and Tuesday. High temperatures both Monday
and Tuesday will remain in the low to mid 60s areawide. Lows
Monday night will fall into the low to mid 40s, with some upper
30s sneaking into portions of SW Georgia.
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 228 AM EST Sun Feb 4 2024
Surface high pressure will continue to settle into the region
Through the middle of the work week. This will lead to rather calm
weather to wrap up the work week, with generally a warming trend
expected through the week. Northerly winds at the beginning of
the period on Wednesday will slowly start to transition to
easterly and eventually southeasterly by Friday and Saturday. This
will lead to the warming trend as WAA gets underway across the
southeast ahead of another cold front expected on Friday.
Fortunately forcing for ascent looks to become minimal as the
front approaches the area, which will lead to a generally
weakening of the front as it pushes into the region Friday and
Saturday.
&&
.AVIATION...
(12Z TAFS)
Issued at 621 AM EST Sun Feb 4 2024
Rainy and breezy conditions are expected for much of the day today
as an area of low pressure moves across the region. Expect MVFR to
IFR this morning, potentially improving to VFR across the southern
terminals later this afternoon. A return to IFR or even LIFR is
expected overnight tonight.
&&
.MARINE...
Issued at 228 AM EST Sun Feb 4 2024
A complex low pressure system is moving through the coastal
waters currently, and is expected to linger across the region
through Monday evening. A gale warning remains in effect tonight
into Sunday for the waters west of the Ochlockonee River, while a
Small Craft Advisory is in effect for the waters to the east. Wave
heights across the offshore waters up to around 8-9 feet.
Advisory level winds look to linger across all marine zones west
of the mouth of the Ochlockonee River through a portion of the
overnight hours Sunday. A brief respite from wind Monday morning,
while seas remain elevated, with the return of advisory conditions
likely Monday afternoon into Tuesday morning. High pressure then
builds into the coastal waters for midweek, with light winds, and
the return of more tranquil boating conditions Tuesday Night into
Wednesday.
&&
.FIRE WEATHER...
Issued at 228 AM EST Sun Feb 4 2024
A strong low pressure system will bring widespread rain showers and
windy conditions to the area today before moving off to the east
tonight and Monday. Due to the breezy winds, pockets of higher
dispersions will be possible this afternoon across portions of the
Big Bend. Otherwise there are currently no other fire weather
concerns.
&&
.HYDROLOGY...
Issued at 228 AM EST Sun Feb 4 2024
The system today will be the big rain maker for the week, with
generally around 1-2 inches of widespread rainfall forecast for
the area today and Monday. Localized totals of up to 3 inches will
be possible, but will not lead to any flash flooding concerns at
this time as FFG is in the 3-4 inch range for a 3 hour period.
Overall nuisance and poor drainage flooding will be the largest
impact with this system.
The chance/potential for coastal flooding primarily in Franklin
and Wakulla counties will continue to be monitored for the need
for a short fused coastal flood advisory this afternoon as a very
brief southeasterly LLJ looks to set up across Apalachee Bay from
around noon today until 7pm EDT. Fortunately it appears that at
the peak of this LLJ, this portion of Apalachee Bay will be
experiencing low tide, which will keep tide levels just below
minor flood. At this time, no coastal flood advisory is planned,
but we will be closely watching water levels throughout the day
today in case a short fused one is needed.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 66 47 62 43 / 90 40 30 0
Panama City 65 48 61 45 / 90 20 30 0
Dothan 58 45 55 40 / 90 50 20 0
Albany 58 46 54 38 / 90 70 30 0
Valdosta 66 48 60 42 / 90 20 30 0
Cross City 69 49 66 44 / 80 40 40 10
Apalachicola 65 50 62 46 / 90 60 40 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
115.
Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
FLZ108-112-114-115.
GA...None.
AL...None.
GM...Small Craft Advisory until 7 PM EST this evening for GMZ730-765.
Gale Warning until noon CST today for GMZ750-752-770-772.
Small Craft Advisory from noon today to 9 PM CST this evening
for GMZ750-752-770-772.
Gale Warning until 7 PM EST this evening for GMZ755-775.
Small Craft Advisory from 7 PM to 10 PM EST this evening for
GMZ755-775.
&&
NEAR TERM...Merrifield
SHORT TERM...Bunker
LONG TERM....Bunker
AVIATION...Merrifield
MARINE...Bunker
FIRE WEATHER...Merrifield
HYDROLOGY...BunkerIn the hours before
Special weather statement, Feb 4, 11:05 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1105 AM EST Sun Feb 4 2024
FLZ115-041700-
Coastal Franklin FL-
1105 AM EST Sun Feb 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FRANKLIN COUNTY THROUGH
NOON EST...
At 1105 AM EST, Doppler radar was tracking a strong thunderstorm near
Apalachicola, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St George Island and St George Island St Pk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2957 8505 2962 8512 2979 8470 2991 8448
2988 8443 2969 8475
TIME...MOT...LOC 1605Z 215DEG 14KT 2967 8508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
97-OLIVERHigh Wind, Coastal Franklin
- When
- February 4, 11:30 AM EST to 2:00 PM EST
- Where
- Coastal Franklin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 29.812, -84.800 (the zone’s center; the record gives no point)
Very strong non-thunderstorm wind gusts impacted the Franklin and Wakulla county coasts due to an intensifying small area of low pressure moving inland from the Gulf. Pressures dropped to around 991 mb with a 64 mph gust measured on Dog Island. In addition, other wind gusts of 50-60 mph were common along the coast, resulting in power outages.
High Wind, Coastal Wakulla
- When
- February 4, 11:30 AM EST to 2:00 PM EST
- Where
- Coastal Wakulla forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 30.148, -84.376 (the zone’s center; the record gives no point)
Very strong non-thunderstorm wind gusts impacted the Franklin and Wakulla county coasts due to an intensifying small area of low pressure moving inland from the Gulf. Pressures dropped to around 991 mb with a 64 mph gust measured on Dog Island. In addition, other wind gusts of 50-60 mph were common along the coast, resulting in power outages.
Tornado, Jefferson
- When
- February 4, 1:31 PM EST to 1:32 PM EST
- Where
- Jefferson County, 1.76 mi WSW of Drifton
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.478, -83.906
A brief tornado touched down along I-10 just west of U.S. Highway 319 damaging trees along either side of the interstate. The tornado appears to have been short-lived with a survey team finding no additional damage on surrounding roads. A tornadic debris signature was briefly evident on KTLH radar. The tornado was rated EF0 with peak winds estimated at 80 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, February 4 to 7, 20244 deaths · $1.3 million · 65 kt wind · 31 events
- Flooding and Heavy Snow in California, February 4 to 9, 20242 deaths · 31 events
- Tornadoes and Hail in Georgia, February 4, 20242 injured · $350,000 · EF2 · 3 events
- Debris Flows and Flooding in California, February 4 to 5, 20241 injured · $116,000 · 104 kt wind · 87 events
- Tornadoes and Flash Flooding in California, February 4 to 7, 2024EF1 · 46 events
- Wildfire in Texas, February 4, 2024$150,000 · 1 event
- Flash Flooding and Flooding in California, February 4 to 8, 2024$65,000 · 7 events
- Avalanche and Flood in Nevada, February 4 to 6, 20241 injured · $51,000 · 3 events
- Tornadoes and Hail in Florida, February 4, 2024EF1 · 18 events
- Damaging Winds in Florida, February 4, 2024$20,000 · 61 kt wind · 3 events
- Flooding and High Wind in California, February 4 to 6, 202478 kt wind · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 4, 20247 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151150, 1151151, 1160269.